I'm almost done with a full course of BCG treatments, and have had only minor problems. The initial 6 treatments and subsequent 3 week maintenance treatments initially caused only minor discomfort (bladder spasms, in my case). About halfway through the treatment course, I started running fevers that lasted more than 24 hours after the BCG instillation, and also more painful spasms. My urologist offered me the option of stopping altogether, or trying the next time with 1/3rd dose of BCG. That has worked wonderfully, with virtually no symptoms or discomfort. (It also got a lot easier when I got on the every 6 months instead of every 3 months BCG schedule.) I'll complete maintenance doses #25-26-27 in the first part of November, and then I'M DONE! No recurrence of cancer during this time period. Fingers crossed, that will continue.
I've posted this hint before here, but will again here. The nurse who does my treatments suggested starting to drink a lot of water or other liquids about 1/2 hour before the 2-hour "holding" period is up, and to continue to drink a lot for at least several hours after you start to "go" again. They also gave me an antispasmodic drug to take about an hour before a BCG instillation (Flomax or Vesicare), as spasms were one of my only uncomfortable symptoms. I also found that taking an anti-inflammatory over-the-counter painkiller such as ibuprufen helped as well. But, since each person's symptoms and reactions are different, you should work closely with your Dr.'s office to see what will work best for you if (or when) you have BCG-induced reactions/symptoms.
Good luck, and ask away if you have questions--folks here are great at responding with a lot of helpful ideas.
Small TA Grade 1, May-06; recur (2 tiny), same, June-08; TURBTs both times. BCG begun July-08, dosage to 1/3rd May-10, completed treatment December-11. All clear since 2008.
Been there. Done that. Everyone responds to BCG a bit differently, but I can give you some general ideas. First, side effects ...if any....generally do not occur much at first, but, as your body gets sensitized to the stuff, reactions get more noticeable. You will probably be a bit uncomfortable for about six hours after the treatment, with urinary urgency and a bit of cramping. The most noticeable reaction is fatigue, maybe a day or two after.
As you continue getting treatments, the effects may become a little stronger...with blood in the urine, burning, discomfort, and more fatigue. IF YOU START RUNNING A REAL FEVER, OR GET A LOT OF FLU-LIKE SYMPTOMS, CALL YOUR DOCTOR IMMEDIATELY. This is uncommon, but can be a serious reaction.
By the time I was through with the six intial treatments, and into the recommended maintenance treatments, my side effects were becoming a bit much...several times my bladder was so irritated with what they call "BCG-cystitis" that we had to postpone a treatment for a week until the bladder healed. At this point, my uro reduced the dose to 1/3 the recommended dose and I made it through the series.
A few points: According to my uro, there is no rationale for the dose that is used. That was just the formulation available when the first studies were done and has kind of been "grandfathered" in. Dr. Donald Lamm, who is considered one of the experts on the use of BCG, states that even a dose of 1/10 the usual can be effective. (You might be interested in reading the material on BCG on Dr. Lamm's website
Also, remember that BCG can be very effective in keeping bladder cancer from recurring. The discomfort that we feel is a sign that the body is building up a reaction, which is what we want to happen. AND this treatment is much, much less drastic than the chemo that some people with cancer must endure. It is well worth it to continue as long as possible with these treatments.
And, with luck, you will be one of those with NO issues!!!
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
My advice is stick with it, do as your doctor suggests, and tell your doc about ANY side affects you are having.
Some people handle BCG very well and some have pretty bad side affects.
hang in there and let use know how its going.